Texas, 2009

Hail in Texas, May 25, 2009

May 25, 2009 · NWS MAF · 3 events in 3 counties and zones

A weak surface low, sufficient boundary layer moisture and enhanced mid to upper level flow combined on this day resulting in scattered convection mainly over the southern CWA. This is where the greatest surface based instability was observed with daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak surface low, sufficient boundary layer moisture and enhanced mid to upper level flow combined on this day resulting in scattered convection mainly over the southern CWA. This is where the greatest surface based instability was observed with daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:10 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 12:10 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT MON MAY 25 2009

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. PLEASE SEE AVIATION
DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TODAY FOR ALL TERMINALS.
HOWEVER...THUNDERSTORMS ARE NOW DEVELOPING OVER THE HIGHER TERRAIN
OF THE DAVIS MOUNTAINS THIS AFTERNOON AND MAY MEANDER EASTWARD INTO
THE KFST TERMINAL DURING THE LATE AFTERNOON HOURS. A TEMPO GROUP
HAS BEEN INCLUDED HERE FOR THIS REASON. IN ADDITION...LATE
AFTERNOON AND EARLY EVENING CONVECTIVE ACTIVITY MAY OCCUR OVER
SOUTHEAST NEW MEXICO TODAY. ALTHOUGH CONFIDENCE FOR WIDESPREAD
THUNDERSTORM DEVELOPMENT IS LOW...A TEMPO GROUP HAS ALSO BEEN
INCLUDED FOR THE KHOB TERMINAL FROM 03 TO 07Z. WINDS SHOULD REMAIN
FAIRLY LIGHT TODAY...WITH ERRATIC GUSTY CONDITIONS EXPECTED UNDER
ANY THUNDERSTORMS THAT DO DEVELOP.

&&

.PREV DISCUSSION... /ISSUED 1056 AM CDT MON MAY 25 2009/

UPDATE...
WE HAVE UPDATED THE FORECAST TO INCREASE RAIN CHANCES ACROSS THE
DAVIS MOUNTAINS AND ADJACENT PLAINS TO THE EAST. MINOR CHANGES
WERE ALSO MADE TO THE CURRENT DEW POINT AND WINDS.

DISCUSSION...
DECENT SURFACE MOISTURE REMAINS IN PLACE THIS MORNING WITH 50
DEGREE DEW POINTS BACKED UP INTO THE DAVIS MOUNTAINS AND EASTERN
SLOPES OF THE GUADALUPES. THE LATEST WATER VAPOR LOOP SHOWS WHAT
APPEARS TO BE A WEAK MID-LEVEL SHORTWAVE TROUGH OVER NORTHERN
CHIHUAHUA MEXICO. THIS SHORTWAVE WITH PERHAPS SOME ADDITIONAL
SHORTWAVES FARTHER SOUTH ARE EXPECTED TO AID IN AFTERNOON
CONVECTION ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO...PARTICULARLY ACROSS THE DAVIS AND GLASS MOUNTAINS. THE
06Z AND 12Z NAM12 HAVE BEEN CONSISTENT IN SHOWING CONVECTION
DEVELOPING OVER THE DAVIS MOUNTAINS...THEN TRANSLATING EAST INTO
PECOS COUNTY. WE HAVE OPTED TO INCREASE AFTERNOON POPS ACROSS THE
MENTIONED REGIONS. ALL FORECAST PRODUCTS HAVE BEEN SENT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78
Hazardous weather outlook, May 25, 12:48 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON MAY 25 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT MON MAY 25 2009 /1248 PM MDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY OVER THE DAVIS MOUNTAINS...GLASS
MOUNTAINS...GUADALUPE MOUNTAINS...AND SOUTHEAST NEW MEXICO PLAINS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING. WHILE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL WILL
BE LIKELY. MINOR FLOODING WILL ALSO POSSIBLE IN FLOOD PRONE AREAS
DUE TO THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND SLOW STORM
MOVEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
REMAINDER OF THE WEEK.  A FEW STORMS COULD PRODUCE SMALL
HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 11:01 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT MON MAY 25 2009

TXZ080-251830-
MARFA PLATEAU-
1201 PM CDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF MARFA AT 1259
PM CDT...MOVING NORTHEAST AT 10 MPH.  THE STRONGEST PORTION OF THE
STORM WILL BE NEAR THE INTERSECTION OF US 67 AND FM 169 WITHIN THE
NEXT 20 MINUTES.

PEOPLE IN CENTRAL PRESIDIO COUNTY...INCLUDING THE CITY OF MARFA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 117 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pecos

When
May 25, 1:29 PM CST to 1:31 PM CST
Where
Pecos County, 1.82 mi NW of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.900, -102.300

Hail, Borden

When
May 25, 5:53 PM CST to 5:55 PM CST
Where
Borden County, 3 mi NNW of Gail
Measured
0.88 in hail
Reported by
Public
Coordinates
32.810, -101.450

Hail, Presidio

When
May 25, 6:50 PM CST to 6:53 PM CST
Where
Presidio County, 0.92 mi NE of Presidio
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.560, -104.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170090, 170091, 170092.